Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


TO CHANGE OR NOT TO CHANGE?
Apr 17, 2006

I was diagnosed HIV+ in 1999 and I started HAART with Viracept+Combivir. It works very well. I am a long time undetectable amd my cd are around 650-780. I am fine, no big problems: work, gym, jogging, travels. No signs od lipodistrophy. The only problem: I take 12 pills every day (here in Europe we have not the more concentrated pills of Viracept). I can manage it but after more tham 6 years sometime I feel the burden to use so many pills.My doctor said I am free to choose other meds, but he is a bit afraid to change meds that work so well for me. What you suggest? Is it a real risk to change my meds? Thank you.

Response from Dr. Daar

Anytime you change medications that are working there is a risk, both of new side effects and viral rebound. If CombivirTM and ViraceptTM were your first regimen and you have always been undetectable then the risk of changing to another potent regimen should be low. Since your big problem appears to relate to the number of pills with ViraceptTM, and the fact that you can not access the 650 mg ViraceptTM pill, you certainly can consider switching to the NNRTI efavirenz (SustivaTM) or to an alternative PI with less pills, for which there are many. I would encourage you to sit down with your provider and discussing the risks of such a change, which will include both viral rebound and the development of new side effects.

Best, Eric


Previous
viral reservoirs
Next
RAPID lipodystrophy

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement